Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 29, NWS Great Falls, MT

June 16, 2007Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 16, 2007, 4:27 PM MDT for Lewis and Clark County, Montana. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 4:27 PM MDT (22:27 UTC)
Expired
Jun 16, 2007, 5:15 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 99 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:38 PM MDTHAIL 0.881 E Silver City, MT
Jun 16, 4:38 PM MDTHAIL 1Helena, MTLOTS OF PEA-SIZED HAIL WITH LARGER STONES MIXED IN
Jun 16, 4:47 PM MDTHAIL 0.5Helena, MTDIME SIZE HAIL FALLING NEAR CARROLL COLLEGE IN THE CITY OF HELENA.
Jun 16, 4:50 PM MDTHAIL 1Helena, MTLOTS OF PEA-SIZED HAIL WITH LARGER STONES MIXED IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:18 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 162227
SVRTFX
MTC049-162315-
/O.NEW.KTFX.SV.W.0029.070616T2227Z-070616T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 PM MDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF HELENA...

* UNTIL 515 PM MDT

* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF HELENA...MOVING EAST AT 45
  MPH.

* LOCATIONS IN THE WARNING INCLUDE HELENA.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH
THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4672 11231 4648 11230 4667 11167 4690 11177

$$
1 follow-up statement
000 
WWUS55 KTFX 162242
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 PM MDT SAT JUN 16 2007

MTC049-162315-
/O.CON.KTFX.SV.W.0029.000000T0000Z-070616T2315Z/
LEWIS AND CLARK MT-
440 PM MDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR LEWIS AND CLARK COUNTY...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED 7 MILES WEST OF HELENA...MOVING EAST AT 45 MPH.

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 16 MILES NORTHWEST OF LINCOLN...MOVING EAST AT 
45 MPH. THIS STORM WILL REMAIN OVER RURAL LEWIS AND CLARK COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4729 11285 4653 11222 4667 11167 4748 11232

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 16, 3:00 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT SAT JUN 16 2007

.DISCUSSION...
SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH CENTRAL AND
SOUTHWEST MONTANA FOR THE REMAINDER OF THIS AFTERNOON AND
EVENING...AS A STRONG AREA OF LOW PRESSURE DEVELOPS OVER NORTHERN
WYOMING. THERE IS THE POTENTIAL FOR A FEW TORNADOES...MAINLY EAST OF
GREAT FALLS. THUS A TORNADO WATCH WILL REMAIN IN EFFECT THROUGH THE
EVENING HOURS. AS COLDER AIR MOVES INTO THE REGION FROM THE
WEST...EXPECT SNOW TO FALL IN THE MOUNTAINS BY SUNDAY MORNING FOR
ELEVATIONS MAINLY ABOVE 7500 FEET. THE MAIN UPPER LEVEL TROF WILL
MOVE ACROSS THE REGION DURING THE DAY ON SUNDAY. EXPECT PERIODS OF
SHOWERS AND COOL TEMPERATURES AS THIS DISTURBANCE MOVES THROUGH.
STRONG WEST WINDS WILL ALSO DEVELOP ON SUNDAY MORNING...ESPECIALLY
OVER NORTH CENTRAL MONTANA. AT THIS TIME...WIND SPEEDS SHOULD REMAIN
JUST BELOW WARNING CRITERIA.

FOR SUNDAY NIGHT AND MONDAY...A BRISK WESTERLY FLOW ALOFT WILL
RESIDE OVER THE REGION AS SLIGHTLY WARMER AIR MOVES BACK INTO THE
REGION. TEMPERATURES WILL WARM UP A FEW DEGREES...BUT DO TO SOME
COLD AIR ALOFT...SCATTERED SHOWERS WILL CONTINUE AS THE AIRMASS
REMAINS UNSTABLE...ESPECIALLY DURING THE AFTERNOON HOURS. BRUSDA

MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS ARE STARTING TO COME
INTO BETTER ALIGNMENT ON EXTENDED SO CONFIDENCE IN THE FORECAST HAS
INCREASED FROM LAST NIGHT. STILL...WENT WITH CONSERVATIVE CHANGES
TOWARD THE GFS (AND NEWER ECMWF) SOLUTION AND WILL SEE WHAT TOMORROW
NIGHT BRINGS BEFORE MAKING BIGGER CHANGES. MODELS ARE NOW BOTH
INDICATING AN UPPER LEVEL RIDGE BUILDING INTO THE REGION BY TUESDAY
NIGHT. RIDGE DOMINATES THROUGH THURSDAY BEFORE GETTING PUSHED
EASTWARD AS THE NEXT PACIFIC LOW MARCHES TOWARD THE PACIFIC
NORTHWEST AND SOUTHERN BRITISH COLOMBIA. FLOW THROUGH THE RIDGE
SHOULD BE JUST DIRTY ENOUGH FOR SOME AFTERNOON AND EVENING
CONVECTION SO ONLY LOWERED POPS A LITTLE. ALSO WARMED TEMPERATURES
SLIGHTLY...AGAIN BEING CONSERVATIVE WITH MY CHANGES FOR NOW. THOMSON

FRIDAY THROUGH SATURDAY...MODELS CONTINUE WITH A LONG WAVE TROUGH
OVER THE EASTERN PACIFIC AND A BROAD UPPER LEVEL RIDGE OVER THE
UPPER MIDWEST. THUS...MONTANA WILL BE UNDER A RATHER MOIST AND
UNSTABLE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL RUN WARMER THAN
SEASONAL AVERAGE ALONG WITH ISOLATED/SCATTERED
THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1742Z.
SOUTHWEST FLOW ALOFT OVER THE REGION WILL BECOME INCREASINGLY MOIST
THROUGH THE COURSE OF THE DAY. THE AIRMASS WILL BECOME QUITE
UNSTABLE AFTER 18Z AND A SURFACE TROUGH MOVING THROUGH THE AREA WILL
PROVIDE A STARTING POINT FOR CONVECTION. THUNDERSTORMS WILL BECOME
WIDESPREAD OVER THE AREA WITH SOME PRODUCING STRONG GUSTY
WINDS...LARGE HAIL AND PERIODS OF HEAVY RAIN. VFR CONDITIONS WILL
PREVAIL THROUGH 18Z WITH AREAS OF MVFR AND LOCAL IFR IN CONVECTION
THROUGH THE EVENING. LATE IN THE EVENING CONVECTION WILL TAPER OFF
FROM THE WEST...BUT WILL CONTINUE OVER THE EASTERN ROUTES.
THOMSON/MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  66  42  71 /  70  40  30  20
CTB  47  62  40  68 /  60  40  30  20
HLN  52  70  45  72 /  70  30  20  20
BZN  50  69  40  70 /  50  40  30  20
WEY  42  64  34  61 /  30  20  30  20
DLN  49  69  38  69 /  30  20  10  10
HVR  54  67  45  72 /  70  40  40  20
LWT  52  65  42  67 /  80  50  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

...TORNADO WATCH UNTIL 10 PM MDT THIS EVENING FOR MOST OF NORTH
   CENTRAL AND SOUTHWEST MONTANA...

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 2:29 PM MDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT SAT JUN 16 2007

MTZ011>015-045>055-172030-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
229 PM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING.
THUNDERSTORMS WERE DEVELOPING ALONG THE EAST SLOPES OF THE ROCKY
MOUNTAINS EARLY THIS AFTERNOON. THEY WILL INTENSIFY AS THEY MOVE TO
THE EAST. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE
DAMAGING WINDS...LARGE HAIL AND PERIODS OF HEAVY RAINFALL. THERE IS
ALSO THE RISK OF A TORNADO.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR ANY
UPDATED FORECASTS...WATCHES...OR WARNINGS THAT COULD BE ISSUED LATER
TODAY ON THIS DEVELOPING SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-044-172030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-
229 PM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW OF THESE
STORMS WILL HAVE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 3:51 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 SSE SIMMS             47.48N 111.92W
06/16/2007  M0.75 INCH       CASCADE            MT   TRAINED SPOTTER

&&

SAUCIER
Local storm report, Jun 16, 4:08 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             HAUSER DAM              46.76N 111.89W
06/16/2007  E0.75 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            ESTIMATED PENNY SIZE HAIL FALLING.

0357 PM     HAIL             CUT BANK                48.63N 112.33W
06/16/2007  M1.00 INCH       GLACIER            MT   TRAINED SPOTTER

            ONE INCH HAIL IN THE CITY OF CUT BANK.

&&

BRUSDA
Local storm report, Jun 16, 4:12 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
412 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             12 S TURNER             48.67N 108.41W
06/16/2007  M1.00 INCH       BLAINE             MT   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL COVERED GROUND TO ONE INCH
            DEPTH. WINTER WHEAT CROP DESTROYED.

&&

SAUCIER
Local storm report, Jun 16, 4:16 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 E SILVER CITY         46.76N 112.15W
06/16/2007  E0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            ESTIMATED DIME SIZE HAIL FALLING.

&&

SAUCIER
Local storm report, Jun 16, 4:23 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             CUT BANK                48.63N 112.33W
06/16/2007  M0.50 INCH       GLACIER            MT   TRAINED SPOTTER

&&

SAUCIER
Local storm report, Jun 16, 4:27 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 N HELENA              46.68N 112.02W
06/16/2007  M1.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            ESTIMATED PING PONG BALL SIZE HAIL FALLING.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:51 AM MDTSevere Thunderstorm WarningTFXHill, Liberty54 min
Jun 16, 12:45 PM MDTSevere Thunderstorm WarningTFXHill45 min
Jun 16, 2:05 PM MDTSevere Thunderstorm WarningTFXBlaine55 min
Jun 16, 3:00 PM MDTSevere Thunderstorm WarningTFXBlaine60 min
Jun 16, 3:21 PM MDTSevere Thunderstorm WarningTFXCascade54 min
Jun 16, 3:28 PM MDTSevere Thunderstorm WarningTFXLewis and Clark47 min
Jun 16, 4:14 PM MDTSevere Thunderstorm WarningTFXMeagher46 min
Jun 16, 4:14 PM MDTSevere Thunderstorm WarningTFXCascade31 min
Jun 16, 4:41 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau64 min
Jun 16, 5:13 PM MDTSevere Thunderstorm WarningTFXJudith Basin62 min
Jun 16, 5:14 PM MDTSevere Thunderstorm WarningTFXLewis and Clark23 min
Jun 16, 5:31 PM MDTTornado WarningTFXJudith Basin29 min
Jun 16, 5:42 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.